Article Text

PDF

Identification and prevalence of adverse drug events caused by potentially inappropriate medication in homebound elderly patients: a retrospective study using a nationwide survey in Japan
  1. Mitsuko Onda1,
  2. Hirohisa Imai2,
  3. Yurina Takada1,
  4. Shingo Fujii1,
  5. Takako Shono1,
  6. Yoko Nanaumi3
  1. 1Clinical Laboratory of Practical Pharmacy, Osaka University of Pharmaceutical Sciences, Osaka, Japan
  2. 2National Institute of Public Health, Saitama, Japan
  3. 3Advance Pharma Research Office, Nara, Japan
  1. Correspondence to Dr Hirohisa Imai; imaihiro{at}niph.go.jp

Abstract

Objectives A nationwide large-scale survey was conducted to identify the prevalence and causal medications of adverse drug events (ADEs) that are caused by potentially inappropriate medications (PIMs) given to homebound elderly patients, factors associated with ADEs, and measures taken by pharmacists to manage ADEs and their effects on ADEs.

Settings A questionnaire was mailed to 3321 pharmacies nationwide. It asked about the details of PIMs and ADEs of up to 5 patients for whom home visits were provided by a pharmacist. Questionnaire forms were filled in by pharmacists who visited the patients.

Design and participants Between 23 January and 13 February 2013, comprehensive assessment forms were sent to 3321 pharmacies. Data collected from 1890 pharmacies including data of 4815 patients were analysed and 28 patients of unknown sex were excluded. Their average age was 82.7 years. PIMs were identified based on the 2003 Beers Criteria Japan.

Results There were 600 patients who did not provide valid answers regarding the medications. In the remaining 4243 patients, one or more medications that were considered to be PIMs had been prescribed to 48.4% of patients. PIM-induced ADEs were found in 8% of these patients by pharmacists during home visits. The top ADE-inducing medications were strong anticholinergic antihistamines, benzodiazepines, sulpiride and digoxin. The most common ADEs associated with benzodiazepines were frequent lightheadedness, somnolence and sleepiness, which increase the risk of falls and subsequent fractures in elderly patients. The following factors associated with ADEs were identified: sex, pharmacist awareness of prescription issues, frequency of visits and time spent at patients’ homes, and the frequency of detailed checks for patient adverse reactions by pharmacists.

Conclusions The PIM prevalence associated with home healthcare in Japan was relatively high, as reported in previous studies. The present study suggests that pharmacists could reduce the incidence of PIMs and consequent ADEs.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.